EconPapers    
Economics at your fingertips  
 

The Optimal Distribution Rule of Federal Funds to States in India: A Suggested Methodology

Ajitava Raychaudhuri () and Poulomi Roy

South Asian Journal of Macroeconomics and Public Finance, 2021, vol. 10, issue 2, 193-225

Abstract: A federal country like India distributes centrally collected funds through certain distribution rules, framed by the finance commission every five years, which primarily aims at horizontal equity among the states, although the goal of vertical equity has also been accommodated lately. The distribution rules do change, but they are largely governed by population and taxable capacity in a static sense. As a result, this brings some horizontal equity in the stated time frame but misses the root cause of inequity among states. This highlights the importance of the dynamics of growth of per capita income of the states which depends on public capital formation since private investment is complementary to public investment. This also raises the issue of time preference along with the attitude towards inequality aversion on the part of individuals in different states in India, which determines the savings that set the limits to private capital formation. This helps one to estimate the optimal value of public capital in a state which would ensure certain predetermined growth target along with inclusivity. If the finance commission could accommodate in its distribution rule the development gap of each state in terms of actual and optimal public capital as mentioned, the horizontal as well as vertical equity can be pursued in a sustainable manner since this addresses both inequity among and within states over time.

Keywords: Federalism; inter-temporal growth; inequality; development gap; devolution rule (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://journals.sagepub.com/doi/10.1177/2277978721989921 (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:sae:smppub:v:10:y:2021:i:2:p:193-225

DOI: 10.1177/2277978721989921

Access Statistics for this article

More articles in South Asian Journal of Macroeconomics and Public Finance
Bibliographic data for series maintained by SAGE Publications ().

 
Page updated 2022-01-06
Handle: RePEc:sae:smppub:v:10:y:2021:i:2:p:193-225